Jump to content

Topiramate? Good Idea Or Not?


Recommended Posts

I went to a new neurologist at OSU autonomic lab today (who was a really great doctor!!) and he said on top of the pots I have a "migrainous brain" and even when I am not having an active migraine I am still having symptoms (ear fullness, odd head sensations, dizziness, light sensitivity). SO...he prescribed Topiramate 25 mg PO once a day and we are going to be titrating up to 2 PO twice a day over the next fews month.

Does anyone else take (or have taken) topiramate on a daily basis? Any side effects? Did it make anyones tachycardia or dysautonomia worse? I am worried it will affect my PVCs, PACs, and/or tachycardia episodes.

Link to post
Share on other sites

My son took topimax, I believe the same as topiramate. He took it to control migraines, this was prior to having a POTS diagnosis. He took it for five months and had to stop due to side effects. While nausea has always been his worst symptom, it got worse on topimax. It had really messed with him cognitively. He sometimes couldn't speak a coherant sentence. He had trouble coming up with words. He could look at a pencil and say, "Mom what is this called again?" This was really hard on him since he was still attending school(7th grade at the time). Research it, after my son stopped taking it, I found all kinds of negative information about it.

Christy

Link to post
Share on other sites

Hi katT,

I can't tell you take it or not, but here are the side effects for it:

What side effects can this medication cause?

Topiramate may cause other side effects. Tell your doctor if any of these symptoms are severe or do not go away:


  • numbness, burning, or tingling in the hands or feet

  • slowed reactions

  • difficulty concentrating

  • speech problems, especially difficulty thinking of specific words

  • memory problems

  • lack of coordination

  • confusion

  • nervousness

  • aggressive behavior

  • irritability

  • mood swings

  • depression

  • headache

  • drowsiness

  • weakness

  • excessive movement

  • uncontrollable shaking of a part of the body

  • uncontrollable eye movements

  • extreme thirst

  • weight loss

  • constipation

  • diarrhea

  • gas

  • heartburn

  • change in ability to taste food

  • swelling of the tongue

  • overgrowth of the gums

  • dry mouth

  • increased saliva

  • trouble swallowing

  • nosebleed

  • teary or dry eyes

  • back, muscle, or bone pain

  • missed menstrual periods

  • excessive menstrual bleeding

  • skin problems or changes in skin color

  • dandruff

  • hair loss

  • growth of hair in unusual places

  • ringing in the ears

  • difficulty falling or staying asleep

  • swelling of the hands, arms, feet, ankles, or lower legs

  • difficulty urinating or pain when urinating

Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:


  • blurred vision

  • double vision

  • eye pain

  • worsening of seizures

  • slow heart rate

  • pounding or irregular heartbeat

  • chest pain

  • trouble breathing

  • fast, shallow breathing

  • inability to respond to things around you

  • excessive tiredness

  • nausea

  • vomiting

  • stomach pain

  • loss of appetite

  • intense back or side pain

  • bloody, cloudy, or foul-smelling urine

  • constant need to urinate

  • fever

  • chills

Topiramate may cause osteoporosis.

Link to post
Share on other sites

I took it this past summer and I had a very bad time on it but keep in mind that different drugs react differently in each person. Wk 1 was fine and by end of wk 1, no migraines. Wk 2, increased dose, increased POTS, no migraine. Wk 3, increased dose again, POTS worsened to point of being bedridden, no migraine. Wk 4, increased dose again, POTS still had me bedridden and my whole body felt like it was vibrating, no migraine. Doc has me drop back to wk 1 dose for 1 wk, then increase dose again to test if it is just me or it is the drug causing the increased symptoms...it was the Topiramate.

That being said, I am now on Depakote (another anti-convulsant) for my migraines, and, it is really helping me and I have no side effects.

Link to post
Share on other sites

I took it after I was first diagnosed with POTS (I also have some tremors and migraines- the migraines I get from my dad). I didn't have bad side effects-- a slight appetite suppression, which was ok for me as I don't deal with constant nausea and still got plenty of healthy food and a bit of fatigue and "weirdness" but nothing serious and I would have gotten used to it. It just wasn't effective enough for me to stay on, since I deal pretty well with my migraines using caffeine.

Link to post
Share on other sites

Years ago, I was on Topamax for nearly a year for migraines. I had to take it with food, but still couldn't ever get past 25 mg without feeling like I was having a stroke. One day I had a catch a early flight, and the hotel or airport restaurants weren't open yet, so I didn't take it. Which was a BIG clue for me. It was the first day I didn't have have mini seizure-like episodes in nearly a year. Never took it again. If anyone has a sulfa allergy, be aware that in additon to the bad things in Tachy's post, it is a sulfa med and it can set off an allergic reaction or mast cell degranulation.

Lyn

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...